Back to Journals » Neuropsychiatric Disease and Treatment » Volume 3 » Issue 1

Letter: Why does milnacipran produce so few discontinuation syndromes following abrupt withdrawal?

Authors Fumihiko Okada

Published 15 March 2007 Volume 2007:3(1) Pages 181—182


Fumihiko Okada

Sapporo Mental Clinic, Higashi-ku, Sapporo, Japan

Abstract: Several selective serotonin reuptake inhibitors (SSRI), especially paroxetine, have been reported to produce a number of post-treatment emergent adverse events following abrupt withdrawal (Coupland et al 1996; Haddad 1997). More recently a SSRI-induced neonatal withdrawal syndrome has been described (Sanz et al 2005) in infants born of mothers treated with SSRI during pregnancy. In both of these situations, paroxetine has been associated with the greatest incidence (Warner et al 2006; Sanz et al 2005). Other SSRIs and the selective serotonin and noradrenaline reuptake inhibitor (SNRI) venlafaxine can, however also cause a withdrawal syndrome in patients (Trenque et al 2002). In contrast, milnacipran, another SNRI, has been reported to present a lower risk of withdrawal-induced adverse events (Vandel et al 2004). Furthermore the spectrum of the symptoms was different from that produced by paroxetine.

Download Article [PDF]